You are presented with a 70 year old male who was found unresponsive at home by his stepson with an empty pill bottle at his side. The stepson says he was last seen normal about 90 minutes prior to that. The patient reportedly has not been able to afford his rent for the past month. You find that he has a history of CAD, CHF, DM, HTN, insomnia, and depression with prior suicidal ideation. His medication list includes norco, ASA, doxazosin, metoprolol, metformin, amlodipine and amytriptylene. He was given narcan per EMS without response.

Initial vital signs: HR 92, BP 162/77, RR 16, SPO2 100% on NRB, weight 100kg.

On exam, the patient is unresponsive with a GCS 3, mildly reactive nondilated pupils and an unremarkable cardiopulmonary exam. While addressing the ABC’s, you take a look at his EKG.

Initial EKG

Initial EKG shows a QRS duration of 150ms. Yikes!

What is your differential? What are your first steps of acute management?

Brief Overview

Tricyclic Antidepressants (TCAs) are a class of medications that have a wide range of clinical uses, including depression, insomnia, neuropathic pain and in pediatric patients, nocturnal enuresis. Overall, the number of prescriptions for TCAs has decreased in number, and resultantly, the number of TCA overdoses has decreased. From the most recent Poison Control Center data, TCAs account for the 11th most number of fatalities in overdoses. While this number has been decreasing over the years, it remains important to consider in the undifferentiated overdose patient. Since TCAs can be prescribed to both adults and pediatrics, it is important to consider this as a source of overdose for both of these populations, regardless to whom the medication is prescribed.

Pharmacologic considerations are very important. These are summarized in the table found below, adapted from Scott Weingart. These pharmacologic effects explain the EKG findings, hemodynamic findings and the neurological findings associated with TCA overdose.

Pharmacologic Effects of TCAs

K+ Channel Blockade ↑QTC
NE + Serotonin RI HTN then HypoTN
Na+ Channel Blockade* ↑QRS, ventricular dysrhythmias, HypoTN
Muscarinic Anticholinergic R Antagonism Anticholinergic Toxidrome
Antihistaminergic CNS stimulation or sedation
Alpha-1 Adrenergic Antagonism Hypotension
GABA-A Receptor Blockade Seizures

The lethal dose ranges between 10 and 30 mg/kg, with severe toxicity resulting from >30 mg/kg. Depending on the dose taken, the patient may range from being asymptomatic to hemodynamic instability. CNS symptoms include sedation, delerium, seizures and coma. Cardiovascular effects include tachycardia, hypotension and broad complex tachydysrhythmia/bradycardia. Anticholinergic effects include agitation, urinary retention, hyperthermia and delirium.

There are multiple characteristic EKG changes found in TCA toxicity. The most obvious finding includes QRS widening. >100ms is associated with seizures and cardiac toxicity while >160ms is associated with cardiac dysrhythmias. Another characteristic finding is right axis deviation with a terminal R wave in aVR ( R/S >0.7). Unspecific findings can include tachycardia, bradycardia, and prolonged QT.

Terminal R wave in lead avR. Can be seen with any sodium channel blocking agent

Management Considerations

Since TCA toxicity can cause altered mental status, seizures, and coma, the first priority is airway protection if at risk after initial vitals. One of the next things to consider includes gastric decontamination with charcoal. This is largely not supported in the literature, and should not be considered if it is greater than two hours after the ingestion. An EKG should then be performed to risk stratify. Serial EKGs should be performed to monitor response to management. Sodium bicarbonate can be given as an initial dose of 1-2 mEq/kg dosing via IVP. A continuous EKG should be performed in order to monitor narrowing of the QRS; if the QRS does not narrow, repeat sodium bicarb doses should be given with a goal QRS duration of <100ms. Once this is achieved, a sodium bicarbonate infusion can be started with 150mEq in 1L D5W at 250 cc/hr.

If the patient were to demonstrate hemodynamic instability, boluses of sodium bicarb should be given for dysrhythmias or QRS prolongation. Vasopressors may then be started for hypotension refractory to fluids. Intralipid may be used as a last line therapy for cardiac instability related to TCA overdose. For seizure management, benzodiazepines should be used as first line therapy. Phenytoin should be avoided as it is a sodium channel blocker and will potentiate the sodium channel blocking effects of TCAs.

Case Resolution

The patient in this case was stabilized in the ED and then transferred to the ICU. Unfortunately, the patient demonstrated widening QRS, and was observed to have generalized seizure activity shortly before suffering cardiac arrest.

Take-Home Points

TCA toxicity should be considered when you are presented with a patient with altered mental status, overdose of unknown source and an EKG which demonstrated prolonged QRS. Initial efforts should be made with bolusing sodium bicarb to decrease the QRS to <100ms, followed by admission to the ICU for continued cardiac and hemodynamic monitoring. TCA overdose: it’s still a thing!

References

2015 Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 33rd Annual Report. James B. Mowry, Daniel A. Spyker, Daniel E. Brooks, Ashlea Zimmerman, and Jay L. Schauben. Clinical Toxicology Vol. 54 , Iss. 10,2016

Guidelines in Emergency Medicine Network (GEMNet): guideline for the management of tricyclic antidepressant overdose Emerg Med J 2011;28:4 347-368

Hoffman JR, Votey SR, Bayer M, Silver L. Effect of hypertonic sodium bicarbonate in the treatment of moderate-to-severe cyclic antidepressant overdose. Am J Emerg Med 1993; 11:336.

Odigwe CC, Tariq M, Kotecha T, et al. Tricyclic antidepressant overdose treated with adjunctive lipid rescue and plasmapheresis. Proceedings (Baylor University Medical Center). 2016;29(3):284-287.

Liebelt EL, et al. Serial electrocardiogram changes in acute tricyclic antidepressant overdoses. Crit Care Med. 1997 Oct;25(10):1721-6. PMID: 9377889

Scott Weingart. Podcast 98 – Cyclic (Tricyclic) Antidepressant Overdose. EMCrit Blog. Published on May 14, 2013. Accessed on January 3rd 2017. Available at [http://emcrit.org/podcasts/tricyclic-antidepressant-overdose/ ].

Toxicology Board Review

Tricyclic antidepressant toxicity

(Visited 49 times, 1 visits today)
mm

Ben Duncan, MD

EM Resident
Class of 2020

More Posts

Leave a Reply

Your email address will not be published. Required fields are marked *